Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical schemes for the simulation of the two-dimensional Schrödinger equation using non-reflecting boundary conditions


Authors: Xavier Antoine, Christophe Besse and Vincent Mouysset
Translated by:
Journal: Math. Comp. 73 (2004), 1779-1799
MSC (2000): Primary 65M12, 35Q40, 58J40, 26A33, 58J47
DOI: https://doi.org/10.1090/S0025-5718-04-01631-X
Published electronically: January 23, 2004
MathSciNet review: 2059736
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper adresses the construction and study of a Crank-Nicolson-type discretization of the two-dimensional linear Schrödinger equation in a bounded domain $\Omega$with artificial boundary conditions set on the arbitrarily shaped boundary of $\Omega$. These conditions present the features of being differential in space and nonlocal in time since their definition involves some time fractional operators. After having proved the well-posedness of the continuous truncated initial boundary value problem, a semi-discrete Crank-Nicolson-type scheme for the bounded problem is introduced and its stability is provided. Next, the full discretization is realized by way of a standard finite-element method to preserve the stability of the scheme. Some numerical simulations are given to illustrate the effectiveness and flexibility of the method.


References [Enhancements On Off] (What's this?)

  • 1. I. Alonso-Mallo, and N. Reguera, Weak ill-posedness of spatial discretizations of absorbing boundary conditions for Schrödinger-type equations, SIAM J. Numer. Anal. 40 (1) (2002), pp. 134-158. MR 2003f:65159
  • 2. X. Antoine, Fast approximate computation of a time-harmonic scattered field using the On-Surface Radiation Condition method, IMA J. Appl. Math. 66 (2001), pp. 83-110. MR 2001m:78033
  • 3. X. Antoine, and C. Besse, Construction, structure and asymptotic approximations of a microdifferential transparent boundary condition for the linear Schrödinger equation, J. Math. Pures Appl. 80 (7) (2001), pp. 701-738. MR 2003h:35213
  • 4. X. Antoine, and C. Besse, Unconditionally stable discretization schemes of non-reflecting boundary conditions for the one-dimensional Schrödinger equation, J. Comput. Phys. 181 (1) (2003), pp. 157-175.
  • 5. A. Arnold, Numerically absorbing boundary conditions for quantum evolution equations, VLSI Design 6 (1-4) (1998), pp. 313-319.
  • 6. A. Arnold, Mathematical concepts of open quantum boundary conditions, Transport Theory Statist. Phys., 30 (4-6) (2001), pp. 561-584.
  • 7. A. Arnold, and M. Erhardt, Discrete transparent boundary conditions for wide angle parabolic equations in underwater acoustics, J. Comput. Phys. 145 (1998), pp. 611-638. MR 99g:76084
  • 8. A. Arnold, and M. Erhardt, Discrete transparent boundary conditions for the Schrödinger equation, Riv. Math. Univ. Parma 6 (4) (2001), pp. 57-108. MR 2003a:35161
  • 9. V.A. Baskakov and A.V. Popov, Implementation of transparent boundaries for the numerical solution of the Schrödinger equation, Wave Motion 14 (1991), pp. 123-128. MR 92g:78001
  • 10. C.-H. Bruneau, L. Di Menza, and T. Lerhner, Numerical resolution of some nonlinear Schrödinger-like equations in plasmas, Numer. Methods Partial Differential Equations (1999), pp. 672-696. MR 2000f:82099
  • 11. P. Deuflhard, and F. Schmidt, Discrete transparent boundary conditions for the numerical solution of Fresnel's equation, Comput. Math. Appl. 29 (9) (1995), pp. 53-76. MR 95k:65083
  • 12. L. Di Menza, Transparent and absorbing boundary conditions for the Schrödinger equation in a bounded domain, Numer. Funct. Anal. Optim. 18 (7-8) (1997), pp. 759-775. MR 98h:65036
  • 13. T. Fevens, and H. Jiang, Absorbing boundary conditions for the Schrödinger equation, SIAM J. Sci. Comput. 21 (1) (1999), pp. 255-282. MR 2000h:65144
  • 14. T. Friese, F. Schmidt, and D. Yevick, A comparison of transparent boundary conditions for the Fresnel equation, J. Comput. Phys. 168 (2001), pp. 433-444. MR 2002b:78027
  • 15. R. Gorenflo, and F. Mainardi, Fractional Calculus: Integral and Differential Equations of Fractional Order, in Fractals and Fractional Calculus in Continuum Mechanics, Ed. A. Carpinteri and F. Mainardi, Springer-Verlag, Wien 1997. MR 99g:26015
  • 16. T. Ha Duong, and P. Joly, A generalized image principle for the wave equation with absorbing boundary condition and application to fourth order schemes, Numer. Methods Partial Differential Equations 10 (1994), (4), pp. 411-434. MR 95f:65164
  • 17. T. Hagstrom, Radiation boundary conditions for the numerical simulation of waves, Acta Numer. (1999), pp. 47-106. MR 2002c:35171
  • 18. P. Henrici, Fast Fourier methods in computational complex analysis, SIAM Rev. 21 (4) (1979), pp. 481-541. MR 80i:65031
  • 19. Y.V. Kopylov, A.V. Popov, and A.V. Vinogradov, Application of the parabolic wave equation to X-ray diffraction optics, Optics Comm. 118 (1995), pp. 619-636.
  • 20. J.-P. Kuska, Absorbing boundary conditions for the Schrödinger equation on finite intervals, Phys. Rev. B 46 (8) (1992), pp.5000-5003.
  • 21. M. Lévy, Parabolic Equation Methods for Electromagnetic Wave Propagation, IEE, 2000. MR 2003b:78001
  • 22. C. Lubich, Discretized fractional calculus, SIAM J. Math. Anal. 17 (3) (1986), pp. 704-719. MR 87f:26006
  • 23. C. Lubich, and A. Schädle, Fast convolution for non-reflecting boundary conditions, SIAM J. Sci. Comput. 24 (1) (2002), pp. 161-182. MR 2003h:44007
  • 24. B. Mayfield, Non Local Boundary Conditions for the Schrödinger Equation, Ph.D. Thesis, University of Rhodes Island, Providence, RI, 1989.
  • 25. A. Schädle, Non-reflecting boundary conditions for the two-dimensional Schrödinger equation, Wave Motion 35 (2002), pp. 181-188. MR 2002h:78010
  • 26. F. Schmidt, Construction of discrete transparent boundary conditions for Schrödinger-type equations, Surveys Math. Indust. 9 (2) (1999), pp. 87-100. MR 2000j:65080
  • 27. F. Schmidt, and D. Yevick, Discrete transparent boundary conditions for Schrödinger-type equations, J. Comput. Phys. 134 (1997), pp. 96-107. MR 98e:81028
  • 28. F.D. Tappert, The parabolic approximation method, in J.B. Keller and J.S. Papadakis, Ed., Wave Propagation and Underwater Acoustics, Lecture Notes in Physics, Vol. 70, pp. 224-287, Springer, Berlin, 1977. MR 57:14891
  • 29. A.I. Zayed, Handbook of Function and Generalized Function Transformation, CRC Press, 1996. MR 97h:44001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 35Q40, 58J40, 26A33, 58J47

Retrieve articles in all journals with MSC (2000): 65M12, 35Q40, 58J40, 26A33, 58J47


Additional Information

Xavier Antoine
Affiliation: Laboratoire de Mathématiques pour l’Industrie et la Physique, CNRS UMR 5640, UFR MIG, 118, route de Narbonne, 31062 Toulouse Cedex 4, France
Email: antoine@mip.ups-tlse.fr

Christophe Besse
Affiliation: Laboratoire de Mathématiques pour l’Industrie et la Physique, CNRS UMR 5640, UFR MIG, 118, route de Narbonne, 31062 Toulouse Cedex 4, France
Email: besse@mip.ups-tlse.fr

Vincent Mouysset
Affiliation: Laboratoire de Mathématiques pour l’Industrie et la Physique, CNRS UMR 5640, UFR MIG, 118, route de Narbonne, 31062 Toulouse Cedex 4, France
Email: mouysset@mip.ups-tlse.fr

DOI: https://doi.org/10.1090/S0025-5718-04-01631-X
Keywords: Schr\"{o}dinger equation, non-reflecting boundary condition, stability, semi-discrete Crank-Nicolson-type scheme, finite-element methods
Received by editor(s): November 7, 2002
Received by editor(s) in revised form: April 7, 2003
Published electronically: January 23, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society